Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 54, NWS Topeka, KS

August 2, 2019Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 2, 2019, 6:40 AM CDT for Dickinson County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 6:40 AM CDT (11:40 UTC)
Expired
Aug 2, 2019, 9:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:00 AM CDTHEAVY RAIN 1.981 N Abilene, KSSTORM TOTAL AS OF 8 AM. STILL RAINING.
Aug 2, 8:30 AM CDTHEAVY RAIN 6Abilene, KSSTORM TOTAL AS OF 8:30 AM. STILL RAINING.
Aug 2, 8:45 AM CDTHEAVY RAIN 3.376 Ne Talmage, KS24 HOUR TOTAL.
Aug 2, 9:00 AM CDTFLASH FLOOD3 Ese Solomon, KS8 ROADS REMAIN CLOSED BETWEEN ABILENE AND SOLOMON, INCLUDING K4 AND K43 HIGHWAYS. MULTIPLE WATER RESCUES OCCURRED EARLIER THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

726 
WGUS53 KTOP 021140
FFWTOP
KSC041-021430-
/O.NEW.KTOP.FF.W.0054.190802T1140Z-190802T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
640 AM CDT Fri Aug 2 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Dickinson County in central Kansas...

* Until 930 AM CDT.

* At 636 AM CDT, Doppler radar indicated heavy rain has ended across 
  the warned area. Areas of moderate rain will continued across the 
  warned area. Doppler radar has estimated about 4 to 6 inches of 
  rain has fallen across Dickinson County. Flash flooding will 
  continue through 930 AM due to additional rainfall and runoff from 
  the heavy rainfall earlier this morning.

* Some locations that will experience flooding include...
  Abilene, Chapman, Solomon, Enterprise, Hope, Manchester, Carlton,
  Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3893 9737 3913 9737 3913 9704 3861 9696
      3861 9737 3891 9737 3892 9738

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:08 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 4:08 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
408 AM CDT Fri Aug 2 2019

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Fri Aug 2 2019

 weak shortwave trough located across western
NE into northeast CO early this morning will move southeast around a
broad upper level ridge axis across the southwestern US. A line of
thunderstorms with heavy rain continued across the western and
southwest counties of the CWA early this morning. These storms are a
result of a low-level jet crossing perpendicular to a weak frontal
boundary which extended from southeast KS, northwest across the
western counties of the CWA into a weak surface low south of Great
Bend KS. The resulting isentropic lift will continue through the
morning hours and the band of thunderstorms should develop farther
east across the eastern half of the CWA after sunrise. By 18Z the
stronger isentropic lift will shift northward across the northeast
counties of the CWA. During the late afternoon the H5 trough will
begin to move southeast across south central NE into northeast KS.
Increasing DCVA ahead of the H5 trough and WAA/isentropic lift
northeast of the nearly stationary surface boundary will lead to
another band of rain and thunderstorms developing across the CWA.
The heaviest rain bands Tonight may set up across the north central
counties of the CWA and spread southeast across east central KS
through the night.

The heavy rainfall across the western CWA early this morning has
already accumulated about 2 to 3 inches from Cloud and Ottawa
Counties southeast across Clay and Dickinson Counties. Several of
the CAM models show the heavier rain band shifting east across the
central counties of the CWA towards 12Z. As the stronger isentropic
lift shifts northeast, the heavier rains will shift northward along
the NE border by early this afternoon. There may be a break in the
rain and thunderstorms across much of the CWA during the mid
afternoon hours before thunderstorms with heavy rainfall redevelop
across north central KS then spread east and southeast across the
north central counties of the CWA into east central KS. Rainfall
amounts this morning across the western half of the CWA will be an
additional 2 to 3 inches. The heaviest rainfall Tonight May occur
along a Marysville to Emporia line where 1 to 2 inches may fall. The
6Z NAM models shows this heavier rainfall extended from Marysville
southeast across Topeka into Anderson County.  I will keep the Flash
Flood watch going until 12Z SAT.

Saturday, a surface ridge of high pressure will build southwest
across the Upper Midwest into eastern NE and north central/
northeast KS. The heavier rainfall will shift south of the CWA but
there may be enough moisture, instability and weak ascent for a
scattered showers and thunderstorms to redevelop south of I-70
during the afternoon hours. These showers and thunderstorms will
move southeast of the CWA as the surface ridge of high pressure
builds southwest across northeast KS through the late afternoon
hours.

.LONG TERM...(Saturday through Thursday)
Issued at 403 AM CDT Fri Aug 2 2019

A more settled pattern returns for the last half of the weekend and
the beginning of next week as surface high pressure continues to
build over the area. In the mid levels, the center of the ridge
may nudge slightly back to the west but will remain firmly
positioned over the southwestern CONUS. An active stream of mid
level storm systems continues to move across Canada. With surface
high pressure in place and no current evidence of shortwaves
aloft, dry conditions are expected for Sunday and Monday.
Temperatures look to be a touch below climatological normals with
highs in the mid to upper 80s and overnight lows in the mid 60s to
start the week.

A storm system over central Canada will send a weak front toward the
region by Tuesday as the upper ridge breaks down a bit over
northeastern Kansas. Long range models are showing the boundary
moving through the forecast area late Tuesday. The front will be
fairly weak with no noticeable drop in temperatures expected, not
uncommon for this time of the year. However, thunderstorm chances
will return to the forecast on Tuesday along and near the front
as some forcing for ascent will interact with a warm, moist and
unstable airmass. Current indications are for a few more similar
chances for storms later next week as waves of energy round the
western side of a strong system that will be spinning over eastern
Canada. Otherwise, temperatures are expected to remain seasonable
through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1130 PM CDT Thu Aug 1 2019

Showers and isolated storms continue to develop over the next
couple hours. More certainty in timing with storms for the KMHK
terminal. Eastward progression and spread overnight into the
KTOP/KFOE terminals remains. It does appears the more active
weather tonight should impact KMHK for a longer duration.
Confidence in IFR to LIFR remains, so have only included mention
of low CIGS with SCT coverage. Also hinted at lower VIS with
storms due to heavy rainfall likely with all storms. More
widespread coverage of showers and storms into the morning could
continue into the day time frame tomorrow. However, this scenario
is still somewhat uncertain.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Gargan
LONG TERM...Teefey
AVIATION...Drake
Hazardous weather outlook, Aug 2, 4:22 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
422 AM CDT Fri Aug 2 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-030930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
422 AM CDT Fri Aug 2 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A Flash Flood Watch remains in effect for north central,
northeast, and east central Kansas until early Saturday.
Additional rounds of moderate to heavy rainfall are possible today
and tonight. The rainfall could result in localized flash
flooding, especially for locations that have already received
several inches of rain, and rises on rivers and creeks.

There is the potential for isolated strong to marginally severe
storms today and tonight, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding, especially on rivers, creeks and streams may
continue through the weekend as precipitation chances decrease.
Otherwise, no widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 2, 1:30 AM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 AM CDT Fri Aug 2 2019

KSZ035-020700-
Dickinson-
130 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DICKINSON COUNTY
UNTIL 200 AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hope, moving southeast at 10 mph.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Rural areas west and southwest of Hope.

LAT...LON 3869 9728 3874 9709 3861 9700 3861 9728
TIME...MOT...LOC 0628Z 323DEG 10KT 3865 9716

Gargan
Special weather statement, Aug 2, 2:36 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
236 AM CDT Fri Aug 2 2019

KSZ034-035-020800-
Dickinson-Ottawa-
236 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 300 AM CDT...

At 234 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Niles, moving southeast at 20 mph.

Penny size hail, winds in excess of 40 to 50 mph and heavy
rainfall will be possible with this storm.

Locations impacted include...
Abilene, Solomon, Manchester, Niles, Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 282.

LAT...LON 3918 9747 3914 9737 3913 9737 3913 9734
      3902 9705 3875 9724 3886 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9751 3900 9756
TIME...MOT...LOC 0734Z 308DEG 17KT 3903 9741

Gargan
Local storm report, Aug 2, 3:58 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     FLASH FLOOD      6 N WELLS               39.22N 97.55W
08/02/2019                   OTTAWA             KS   TRAINED SPOTTER

            SPOTTER ESTIMATED 1 FOOT DEEP WATER FLOWING
            ACROSS RIFLE ROAD. SPOTTER MEASURED 7.70
            INCHES OF RAINFALL FROM HIS RAIN GAUGE.

&&

WG
Local storm report, Aug 2, 5:11 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     FLASH FLOOD      ABILENE                 38.92N 97.21W
08/02/2019                   DICKINSON          KS   LAW ENFORCEMENT

            SEVERAL STREETS IN ABILENE ARE FLOODED AND
            IMPASSIBLE.

&&

WG
Local storm report, Aug 2, 5:59 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     HEAVY RAIN       7 N MOONLIGHT           39.10N 97.11W
08/02/2019  M4.50 INCH       DICKINSON          KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4.5 INCHES
            OVERNIGHT WITH SATURATED SURROUNDING FIELDS.

&&

ST
Local storm report, Aug 2, 6:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       7 N MOONLIGHT           39.10N 97.11W
08/02/2019  M4.50 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

SATEEFEY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:19 PM CDTSpecial Weather StatementTOPDickinson26 min
Aug 2, 1:30 AM CDTSpecial Weather StatementTOPDickinson30 min
Aug 2, 2:36 AM CDTSpecial Weather StatementTOPDickinson24 min
Aug 2, 2:48 AM CDTFlash Flood WarningTOPDickinson4 hr
Aug 2, 3:34 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa4 hr
Aug 2, 4:31 AM CDTFlash Flood WarningTOPDickinson, Morris3 hr
Aug 2, 4:50 AM CDTFlash Flood WarningTOPOttawa115 min
Aug 2, 6:04 AM CDTAreal Flood WarningTOPFranklin11 hr
Aug 2, 7:22 AM CDTRiver Flood WarningTOPDickinson50 hr
Aug 2, 7:22 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline64 hr
Aug 2, 7:25 AM CDTFlash Flood WarningTOPCloud, Ottawa110 min
Aug 2, 8:28 AM CDTRiver Flood WarningTOPCloud3 days
Aug 2, 8:28 AM CDTRiver Flood WarningTOPOttawa49 hr
Aug 2, 8:28 AM CDTRiver Flood WarningTOPClay5 days
Aug 2, 8:35 AM CDTRiver Flood WarningTOPCloud71 hr
Aug 2, 8:35 AM CDTRiver Flood WarningTOPClay, Cloud34 hr
Aug 2, 9:15 AM CDTAreal Flood WarningTOPClay, Dickinson, Morris, Ottawa8 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.